Texas, 2022

Damaging Wind in Texas, August 9, 2022

August 9, 2022 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed over much of the area on the afternoon and evening of the 9th. Dry air beneath the cloud bases led to an evaporatively enhanced downburst directly over the Amherst (Lamb County) mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed over much of the area on the afternoon and evening of the 9th. Dry air beneath the cloud bases led to an evaporatively enhanced downburst directly over the Amherst (Lamb County) mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 1:29 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 1:29 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
229 PM CDT Tue Aug 9 2022

.SHORT TERM...
An upper level high pressure dome is centered along the
Colorado/Utah state line and little movement is anticipated over the
next 24 hours.  This places West Texas under a northeasterly flow
aloft.  While this tends to be dry in the cool season, the
undercutting mid-level moisture continues to drive cloudiness and a
chance of storms tonight and tomorrow.  Early afternoon analysis
indicates two primary boundaries across the CWA.  The first lies
along our northern row of counties with a second extending roughly
along a line from CDS to Plains.  With surface heating, Cu field has
become increasingly agitated in these areas and thus, convective
initiation is best suited along and near these two boundaries.  An
MCV near Portales is evident on visible satellite and seems to be
playing a role in destabilization across the western two rows of
counties. Another MCV may exist across Briscoe county though its
features are much more subtle. Still, a disturbed Cu field is
noted across Cottle and Childress counties; a likely result of the
presence.

Shear remains quite weak with 0-6km values under 10KT tonight
increasing to perhaps 15KT on Wednesday.  Combined with tall, but
ectomorphic CAPE, this should manifest itself via a series of pulse-
mode storms which propagate via outflow processes and subsequent
boundary interactions.  While the confidence in storms occurring is
high, exactly when and where is another story.  Resultingly, have
broad-brushed chance POPs across the CWA.  It's conceivable that a
few locations could spy rainfall amounts in the 0.5" to 2" range
given slow motion vectors.  Additionally, wind gusts to about 50 mph
could occur with the stronger storm collapse events and one or two
gusts to 60 mph could be seen.  Indications are that storms could
wane late tonight (particularly across the eastern half of the CWFA)
then pick up once again close to sunrise on Wednesday morning.
Temperatures will, of course, be cooler with highs only in the 80s
to lower 90s on Wednesday.

.LONG TERM...
Overall the forecast tomorrow evening through mid next week is lack
luster. Any precip across the region tomorrow afternoon will
diminish fairly quickly after sunset with the exception of a few
straggling showers. The upper high currently situated over the Four
Corners will push eastward by Thursday morning and will settle over
the Central Plains by Thursday afternoon. It is then progged to drift
slowly southward until it encompasses the Southern Great Plains.
While there are no mentionable chances in the forecast, there is
still the potential for a shower/storm or two during the late
afternoon hours. This is especially so if there are subtle
weaknesses in the upper high while it is to our north. Rain chances
become even less likely, but not impossible, as the upper high moves
overhead this weekend. One thing that is more certain is temps
increasing to near/over the century mark by the late weekend and
early next week. Though beyond the forecast period, global models
are in a decent agreement of a pattern change by late next week with
the upper ridge building westward across the western US placing the
FA under northwesterly flow aloft.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

26/51
Hazardous weather outlook, Aug 9, 2:45 AM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
345 AM CDT Tue Aug 9 2022

TXZ021>044-100845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
345 AM CDT Tue Aug 9 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Showers and thunderstorms will be possible area wide today. While
widespread severe weather is unlikely, a few strong wind gusts to 60
mph will be possible with the strongest thunderstorms. Locally heavy
rainfall will also be possible with the strongest thunderstorms as
they slowly drift to the north.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms will be possible
across much of the region on Wednesday and over the far southwestern
Texas Panhandle and South Plains on Thursday. Localized heavy rain
and wind gusts to 60 mph will be possible with the strongest storms,
but widespread severe weather is not currently expected.

Hazardous weather is not expected after Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 2:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CDT TUE AUG 09 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     1 NE AMHERST            34.02N 102.40W
08/09/2022  M61 MPH          LAMB               TX   MESONET

&&

EVENT NUMBER LUB2200122

RCB
Special weather statement, Aug 9, 2:10 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Lubbock TX
310 PM CDT Tue Aug 9 2022

TXZ028-034-092045-
Hockley TX-Lamb TX-
310 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of north central
Hockley and southern Lamb Counties through 345 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Amherst, or 9 miles west of Littlefield, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Littlefield and Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3391 10262 3404 10252 3393 10220 3370 10237
      3388 10262
TIME...MOT...LOC 2010Z 302DEG 13KT 3393 10251

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

07

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
August 9, 2:45 PM CST
Where
Lamb County, 0.9 mi E of Amherst
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.022, -102.404

A Texas Tech University West Texas mesonet site near Amherst measured a severe wind gust of 61 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037133.